Colorado, 2019

Hail in Colorado, August 14, 2019

August 14, 2019 · NWS PUB · 2 events in 1 county or zone

During the late evening hours a supercell thunderstorm moved through eastern Kiowa County CO. nearly 100 miles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

During the late evening hours a supercell thunderstorm moved through eastern Kiowa County CO. Several warnings were issued as this storm tracked all the way into southeastern Baca County...nearly 100 miles. A few reports of large damaging hail were reported in and around the town of Sheridan, CO.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 14, 1:59 PM MST, 6 hours 1 minute earlier.

Area forecast discussion, Aug 14, 1:59 PM MST, 6 hours 1 minute before
Area Forecast Discussion
National Weather Service Pueblo CO
259 PM MDT Wed Aug 14 2019

.SHORT TERM...(This evening through Thursday)
Issued at 238 PM MDT Wed Aug 14 2019

Some isolated showers/tstms will be possible into the early evening
over the mtns and high valleys, but the I-25 corridor and eastern
plains will be the main focus area for storms this evening as a weak
weather disturbance moves across the area.  Isolated to scattered
storms are expected across portions of the I-25 corridor and plains,
with the are east plains likely see the best chances.  The HRRR
shows only some isolated storms,  The NAM Nest has a little more
coverage over the plains, with the potential for some strong storms
early in the evening over Otero and Bent Counties, and then after
about 7 pm, some strong storms moving into Kiowa and eastern Prowers
Counties.  The earlier run of the NAM has showers/tstms continuing
over the far southeast plains into the late night hours, but the 18Z
run, as well as the lastest HRRR, shows activity ending by about
midnight or 1 AM.  SPC still has the southeast plains outlooked for
the possibility of severe storms, with the main threats being large
hail and damaging wind gusts, but with shear values of 40+ kts
cannot rule out an isolated tornado.

On Thu a northerly surge moves through eastern CO by around midday,
and conditions look drier.  Dew points this afternoon over the
southeast plains are in the 50s, but Thu afternoon they are expected
to drop into the 30s along the I-25 corridor, with some lingering
lower 50s over the eastern border area, while over the high country
dew points should be mostly in the 20s to lower 30s. There will
likely still be a be enough moisture and instability for a just a
few showers and tstms. Temps on Thu will be warmer across the
plains, with 90s for highs, with some locations along the Arkansas
River Valley see highs nearing 100.  The San Luis Valley and the
Upper Arkansas River Valleys should see highs in the lower to mid
80s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 238 PM MDT Wed Aug 14 2019

Flat westerly flow across the area will keep best mid level
moisture shunted fairly south of the region into the weekend,
before upper ridge amplifies over the Rockies early next week,
leading to a brief influx of deeper moisture Tue/Wed. Beginning
with Friday, low level moisture in place across the plains early
mixes eastward by late day, though perhaps just enough
instability/moisture linger for isolated afternoon/evening
convection along and east of the mountains. Best chance for a
stronger storm would be over the far east and up into nern CO,
where greater instability will reside. Sat will features a low
risk of some high based storms over the mountains and Palmer
Divide Sat as upper wave slides by to our north, while max temps
begin to creep back upward a few degf at many locations. Sun/Mon
look dry and hot, with only some very isolated weak convection
possible over the mountains Mon afternoon. Moisture returns
Tue/Wed under building high pressure aloft, with thunderstorm
chances increasing both days, especially across the mountains. Max
temps will remain warm, with lower Ark Valley again near 100f
both days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 238 PM MDT Wed Aug 14 2019

Showers and thunderstorms will be possible thru early this evening
at KALS, KCOS and KPUB. If storms do move into the vicinity of a
terminal forecast site, the main threats will be gusty outflow winds
and lightning. Otherwise, VFR conditions are expected.  Otherwise
VFR conditions are expected tonight and Thu.  Chances for showers
and thunderstorms look lower on Thu.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...28
LONG TERM...PETERSEN
AVIATION...28
Hazardous weather outlook, Aug 14, 10:05 AM MST, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1105 AM MDT Wed Aug 14 2019

COZ058>089-093>099-151715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1105 AM MDT Wed Aug 14 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated thunderstorms are expected along the I-25 corridor, and
over the mountains and high valleys this afternoon. In the late
afternoon and evening isolated to scattered storms will be
possible, from the I-25 corridor and eastward. The main storm
threats will be lightning and gusty outflow winds. However there
will be a chance for one or two severe storms over the southeast
plains, with the main severe threats being large hail up to 1.5
inch in diameter, and 60 to 70 mph wind gusts. Locally heavy rain
will also be a threat with stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Afternoon and evening thunderstorms will be possible each day ,with
the main threats being gusty winds up to 45 mph, brief moderate
rainfall and lightning. One or two severe thunderstorms will be
possible Thursday and Friday across the far eastern plains, where
hail up to around 1 inch in diameter, and wind gusts in excess of
60 mph will be possible with the stronger storms.

Another influx of monsoon moisture will spread up from the
southwest on Tuesday. This will increase thunderstorm chances
across the mountains and bring back the risk for locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over the southeast plains late this afternoon and this
evening.

28/28

In the hours before

Special weather statement, Aug 14, 5:30 PM MST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Pueblo CO
630 PM MDT Wed Aug 14 2019

COZ086>088-093-094-150100-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
630 PM MDT Wed Aug 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...SOUTHEASTERN
HUERFANO...CENTRAL LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL
700 PM MDT...

At 629 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles south of Fowler to 8 miles north of
Tyrone to 6 miles north of Aguilar. Movement was east at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Model, Delhi, Timpas, Thatcher and Tyrone.

LAT...LON 3784 10363 3744 10381 3722 10422 3746 10474
      3763 10433 3798 10408
TIME...MOT...LOC 0029Z 290DEG 30KT 3792 10402 3757 10422 3750 10462

Hodanish
Special weather statement, Aug 14, 5:58 PM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Pueblo CO
658 PM MDT Wed Aug 14 2019

COZ088-093-094-150130-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
658 PM MDT Wed Aug 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OTERO AND
NORTHEASTERN LAS ANIMAS COUNTIES UNTIL 730 PM MDT...

At 657 PM MDT, Doppler radar was tracking a strong thunderstorm near
Thatcher, or 36 miles southwest of La Junta, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Thatcher.

LAT...LON 3747 10414 3775 10392 3762 10334 3724 10371
TIME...MOT...LOC 0057Z 285DEG 27KT 3757 10395

Hodanish
Special weather statement, Aug 14, 6:31 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Pueblo CO
731 PM MDT Wed Aug 14 2019

COZ094-150200-
Eastern Las Animas County CO-
731 PM MDT Wed Aug 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAS ANIMAS COUNTY
UNTIL 800 PM MDT...

At 731 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Higbee, or 30 miles south of North La Junta,
moving east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Las
Animas County.

LAT...LON 3747 10380 3762 10366 3762 10325 3736 10332
TIME...MOT...LOC 0131Z 281DEG 22KT 3755 10364

Hodanish
Special weather statement, Aug 14, 6:57 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
757 PM MDT Wed Aug 14 2019

COZ094-099-150230-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
757 PM MDT Wed Aug 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BACA AND EAST
CENTRAL LAS ANIMAS COUNTIES UNTIL 830 PM MDT...

At 757 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Kim, or 39 miles south of North La Junta, moving east
at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Baca
and east central Las Animas Counties.

LAT...LON 3738 10360 3753 10342 3751 10301 3724 10309
TIME...MOT...LOC 0157Z 282DEG 32KT 3743 10335

Hodanish
Special weather statement, Aug 14, 7:30 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Pueblo CO
830 PM MDT Wed Aug 14 2019

COZ094-099-150300-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
830 PM MDT Wed Aug 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA AND EAST
CENTRAL LAS ANIMAS COUNTIES UNTIL 900 PM MDT...

At 830 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Kim, or 33 miles west of Springfield, moving southeast
at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Baca
and east central Las Animas Counties.

LAT...LON 3721 10334 3731 10332 3736 10321 3726 10289
      3701 10307
TIME...MOT...LOC 0230Z 305DEG 26KT 3724 10320

Hodanish
Special weather statement, Aug 14, 7:58 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Pueblo CO
858 PM MDT Wed Aug 14 2019

COZ094-099-150330-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
858 PM MDT Wed Aug 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA AND EASTERN LAS
ANIMAS COUNTIES UNTIL 930 PM MDT...

At 858 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles east of Kim, or 29 miles southwest of Springfield, moving
southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Baca
and eastern Las Animas Counties.

LAT...LON 3712 10324 3725 10303 3710 10273 3700 10286
      3700 10307
TIME...MOT...LOC 0258Z 308DEG 26KT 3715 10305

Hodanish

The radar

The Goodland radar (KGLD), 110 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Kiowa

When
August 14, 8:00 PM MST to 8:03 PM MST
Where
Kiowa County, 1.38 mi N of Sheridan Lake
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
38.490, -102.290

Media relayed a report of half-dollar sized hail in Sheridan.

Hail, Kiowa

When
August 14, 8:10 PM MST to 8:13 PM MST
Where
Kiowa County, 4.87 mi E of Sheridan Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.470, -102.200

One inch hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851215, 851216.